The road to the discrete analogue of the Painlevé property: Nevanlinna meets singularity confinement. (English) Zbl 1057.39018

Authors’ summary: The question of integrability of discrete systems is analyzed in the light of the recent findings of M. J. Ablowitz, A. Ramani and H. Sagur [Lett. Nuovo Cimento (2) 23, No. 9, 333–338 (1978)], who have conjectured that a fast growth of the solutions of a difference equation is an indication of nonintegrability. The study of the behaviour of the solutions of a mapping is based on the theory of Nevanlinna. In this paper, we show how this approach can be implemented in the case of second-order mappings which include the discrete Painlevé equations. Since the Nevanlinna approach does offer only a necessary condition which is not restrictive enough, we complement it by the singularity confinement requirement, first in an autonomous setting and then for deautonomisation. We believe that this three-tiered approach is the closest one can get to a discrete analogue of the Painlevé property.
Reviewer: D. M. Bors (Iaşi)


39A12 Discrete version of topics in analysis
30D35 Value distribution of meromorphic functions of one complex variable, Nevanlinna theory
34M55 Painlevé and other special ordinary differential equations in the complex domain; classification, hierarchies
37J35 Completely integrable finite-dimensional Hamiltonian systems, integration methods, integrability tests
Full Text: DOI


[1] Grammaticos, B.; Ramani, A., Integrability (and how to detect it), (), 30, LNP 495 · Zbl 0904.58028
[2] Painlevé, P., Acta math., 25, 1, (1902)
[3] Ablowitz, M.J.; Segur, H., Phys. rev. lett., 38, 1103, (1977)
[4] Zabusky, N.J.; Kruskal, M.D., Phys. rev. lett., 15, 240, (1965)
[5] Ablowitz, M.J.; Ramani, A.; Segur, H., Lett. nuov. cim., 23, 333, (1978)
[6] Grammaticos, B.; Ramani, A.; Papageorgiou, V., Phys. rev. lett., 67, 1825, (1991)
[7] Joshi, N., J. math. an. and appl., 184, 573, (1994)
[8] Ramani, A.; Grammaticos, B.; Hietarinta, J., Phys. rev. lett., 67, 1829, (1991)
[9] Grammaticos, B.; Ramani, A.; Tamizhmani, K.M., Jour. phys., A27, 559, (1994)
[10] Hietarinta, J., Phys. rev. lett., 81, 325, (1998)
[11] Ablowitz, M.J.; Halburd, R.; Herbst, B., Nonlinearity, 13, 889, (2000)
[12] Yanagihara, N., Arch. ration. mech. anal., 91, 169, (1985)
[13] Hille, E., Ordinary differential equations in the complex domain, (1976), J. Wiley and Sons New York · Zbl 0343.34007
[14] Valiron, G., Bull. soc. math. France, 59, 17, (1931)
[15] Grammaticos, B.; Nijhoff, F.; Ramani, A., Discrete Painlevé equations, (), 413-516 · Zbl 1014.39013
[16] Ohta, Y.; Tamizhmani, K.M.; Grammaticos, B.; Ramani, A., Phys. lett., A262, 152, (1999)
[17] Ramani, A.; Ohta, Y.; Satsuma, J.; Grammaticos, B., Comm. math. phys., 192, 67, (1998)
[18] Quispel, G.R.W.; Roberts, J.A.G.; Thompson, C.J., Physica, D34, 183, (1989)
[19] Ramani, A.; Grammaticos, B., Physica, A228, 160, (1996)
[20] Jimbo, M.; Sakai, H., Lett. math. phys., 38, 145, (1996)
[21] Grammaticos, B.; Nijhoff, F.W.; Papageorgiou, V.G.; Ramani, A.; Satsuma, J., Phys. lett., A185, 446, (1994)
[22] Grammaticos, B.; Ohta, Y.; Ramani, A.; Sakai, H., J. phys., A31, 3545, (1998)
[23] Grammaticos, B.; Ramani, A., Phys. lett., A257, 288, (1999)
[24] Bellon, M.P.; Maillard, J.-M.; Viallet, C.-M., Phys. rev. lett., 67, 1373, (1991)
[25] Ramani, A.; Grammaticos, B.; Lafortune, S.; Ohta, Y., J. phys., A33, L287, (2000)
[26] Ramani, A.; Grammaticos, B.; Tremblay, S., J. phys., A33, 3045, (2000)
[27] Conte, R.; Musette, M., Phys. lett., A223, 439, (1996)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.